MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT0103
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/18/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-00567.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior choroidal artery using penumbra smart coils (smart coils).During the procedure, the physician experienced resistance and was not able to advance the smart coil into the non-penumbra microcatheter.Therefore, the physician removed the smart coil and attempted to advance a new smart coil; however, the same issue occurred.It was reported that the physician noticed a space between the tip of the introducer sheath of the smart coil and the hub of the microcatheter.Subsequently, the procedure was completed using a new smart coil with the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following sections were incorrectly reported on the initial mfr report and are being corrected on this follow-up 3005168196-2019-00566 mfr report.This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 94.0, 130.5 and 133.5 cm from the proximal end.The pusher assembly was advanced within the introducer sheath.The embolization coil had offset coil winds and was intact with the pusher assembly distal detachment tip (ddt).Conclusions: evaluation of the returned smart coil revealed proximal offset coil winds.If the introducer sheath is not aligned properly within the hub of its parent catheter, the embolization coil may take shape within the hub and resistance may be experienced during advancement.If the device is forcefully advanced against resistance, damage such as offset coil winds may occur.During functional testing, the smart coil became stuck in the hub of a demonstration microcatheter.Further evaluation revealed pusher assembly kinks.The kinks likely occurred when the device was advanced against resistance.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2019-00567.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8454190
Report Number3005168196-2019-00566
Device Sequence Number16891381
Product Code HCG
UDI-Device Identifier00814548015194
UDI-Public00814548015194
Combination Product (Y/N)Y
Initial Reporter CountryLE
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/18/2021
Device Catalogue Number400SMTXSFT0103
Device Lot NumberF73219
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/26/2019
Supplement Date Received by Manufacturer06/04/2019
06/04/2019
Initial Report FDA Received Date03/26/2019
Supplement Report FDA Received Date06/28/2019
06/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR
Date Report Sent to FDA01/01/2005